Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 71, NWS Pittsburgh, PA

June 20, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2003, 6:58 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2003, 6:58 PM EDT (22:58 UTC)
Expired
Jun 20, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 202305
FFWPBZ
PAC003-210200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 1000 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY      
  HEAVY RAINFALL OVER THE EASTERN PORTION OF THE COUNTY NEAR         
  SQUIRREL HILL ALONG THE PARKWAY EAST ALONG NINEMILE RUN AND FRICK  
  PARK.  RUNOFF WILL OCCUR RAPIDLY AND MAY CAUSE URBAN AND POOR      
  DRAINAGE FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE WILKINSBURG...BRADDOCK...   
  WILMERDING...TURTLE CREEK...SWISSVALE...MONROEVILLE...PITCAIRN AND 
  MCKEESPORT.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 202339
FFSPBZ
PAC003-210030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
736 PM EDT FRI JUN 20 2003


FLASH FLOOD WARNING CONTINUES FOR ALLEGHENY COUNTY UNTIL 1000 PM.

HEAVY RAIN CONTINUES IN THE HOMEWOOD AND BRUSHTON AREA. FLOODING WAS 
REPORTED ALONG MURRAY AVENUE IN SQUIRREL HILL. THUNDERSTORMS 
CONTINUE TO MOVE VERY SLOWLY OVER THE AREA. BE ALERT FOR FLOODED 
ROADS AND FLOODING OF SMALL STREAMS AND CREEKS. DO NOT DRIVE ACROSS 
ANY FLOODED ROAD. ALSO BE ALERT FOR RAPIDLY RISING WATER IN LOW 
LYING AND POOR DRAINAGE AREAS.
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 4:18 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 4:18 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT FRI JUN 20 2003

...TONIGHT AND SATURDAY...
SUNSHINE AND 57 HERE AT THE OFFICE HERE AT RLX AT 18Z...SUN NEAR
HIGHEST POINT OF THE YEAR...

AS FOR PBZ...UPPER LOW OVER FORECAST AREA ALONG WITH COOL POOL.
CONTINUE TO MONITOR SHOWERS AND THUNDERSTORMS SWINGING AROUND THIS
SYSTEM.  PRECIP/NO PRECIP LINE LIES ACROSS THE CWA...NOTWITHSTANDING
A FEW STRAY SHOWERS BACK IN EASTERN OHIO.  EASTERN PORTIONS OF THE
CWA...UNDER OR CLOSEST TO THE UPPER LEVEL LOW...WILL SEE THE BEST
CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGHOUT THE
PERIOD...AS COLD ADVECTION WINDS DOWN BUT COOL POOL HANGS ON AS
COASTAL SYSTEM DEVELOPS.

...SATURDAY NIGHT ON...
HIGH PRESSURE BUILDS IN TO CLOSE THE WEEKEND AND START THE NEW WORK
WEEK...AS COASTAL SYSTEM SLOWLY EXITS.

FORECAST AREA UNDER UPPER RIDGE...WHICH WILL IMPEDE EASTWARD
PROGRESS OF NEXT COLD FRONT.  AS THE WEEK WEARS ON...INCREASED HEAT
AND HUMIDITY WITH SUN AT ITS HIGH POINT...SHOULD EQUATE TO THE
AFTERNOON AND EVENING THUNDERSTORM POSSIBILITY.  APPROACH OF FRONT
NEAR THE END OF THE WEEK MAY ENHANCE THIS.  WENT WITH SLOWER
EUROPEAN SOLUTIONS AS SUPPORTED BY MRF ENSEMBLE RUNS...WHICH SHOW
OPERATIONAL MRF AT COLD AND WET END OF SPECTRUM OF POSSIBILITIES.

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.
OH...NONE.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ029-031-032.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ021>023-041.

JSH / TRM
Hazardous weather outlook, Jun 20, 5:00 AM EDT, 13 hours 58 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORM ACROSS THE
AREA TODAY. A LARGE PORTION OF THE ACTIVITY WILL BE OVER PORTIONS OF
NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND EXTREME SOUTHWESTERN
PENNSYLVANIA. NONE OF THIS ACTIVITY IS EXPECTED TO REACH SEVERE
LEVELS...HOWEVER ISOLATED HEAVIER RAIN SHOWERS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 20, 3:09 PM EDT, 3 hours 49 minutes before
MDZ001-PAZ029-031-032-WVZ021>023-041-202215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI JUN 20 2003

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
DEVELOPING OVER WASHINGTON...FAYETTE...AND GREENE COUNTIES IN
PENNSYLVANIA. MONONGALIA...MARION...PRESTON AND TUCKER COUNTIES IN
WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND.

BE ALERT FOR HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.  THESE
STORMS ARE MOVING SOUTHEAST AT 15 MPH.

TO REPORT HAIL OR HIGH WATER...CALL 1-877-633-6772.
Local storm report, Jun 20, 4:13 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
413 PM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BOBTOWN                   PA
06/20/03   GREENE                         REPORTED BY PUBLIC
                                          PENNY-SIZE HAIL IN BOBTOWN.

0400 PM    BARRACKVILLE              WV   FLASH FLOODS
06/20/03   MARION                         REPORTED BY EMERGENCY
                                          MANAGEMENT ROADS AND
                                          BASEMENTS FLOODED IN
                                          BARRACKVILLE
Special weather statement, Jun 20, 4:52 PM EDT, 2 hours 6 minutes before
PAZ021-202245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT FRI JUN 20 2003

NATIONAL WEATHER SERVICE RADAR INDICATES HEAVY RAIN OVER ALLEGHENY
COUNTY.  THE HEAVIEST RAINFALL IS OCCURRING FROM UPPER ST. CLAIR
NORTH THROUGH CASTLE SHANNON ACROSS THE MONONGAHELA RIVER TO
OAKLAND.

HEAVY RAINFALL MAY CAUSE PONDING ON ROADWAYS AND THERE MAY BE SOME
SMALL HAIL.  BE ALERT WHILE DRIVING FOR SLICK SPOTS AND REDUCED
VISIBILITY.  AREAS ALONG THE PARKWAY EAST NEAR DOWNTOWN WILL
EXPERIENCE DETERIORATING CONDITIONS DURING THIS RUSH HOUR.

THE AREA OF RAIN IS MOVING SLOWLY TO THE SOUTH.

TO REPORT HAIL OR HIGH WATER...PLEASE CALL 1-877-633-6772.

TYBURSKI
Local storm report, Jun 20, 5:45 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
545 PM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MCMURRAY                  PA   FLASH FLOODS
06/20/03   WASHINGTON                     FLOODING ALONG MCMURRAY
                                          RD. REPORTED BY TRAINED
                                          OBSERVER

0538 PM    WASHINGTON                PA   FLASH FLOODS
06/20/03   WASHINGTON                     STREAMS ONTO ROADS AND
                                          WATER IN BUILDING. REPORTED
                                          BY PUBLIC.
Local storm report, Jun 20, 6:17 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
617 PM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    WASHINGTON                PA   FLASH FLOODS
06/20/03   WASHINGTON                     SEVERAL MOTORISTS STRANDED
                                          IN HOOD-HIGH WATER ON
                                          CHESTNUT STREET. REPORTED
                                          BY LAW ENFORCEMENT
Special weather statement, Jun 20, 6:22 PM EDT, 36 minutes before
PAZ021-202315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT FRI JUN 20 2003

THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING SLOWLY ACROSS EASTERN
ALLEGHENY COUNTY. THE HEAVIEST RAIN WAS JUST EAST OF THE CITY OF
PITTSBURGH FROM WILKINSBURG TO ELIZABETH. THE STORMS WERE MOVING VERY
SLOWLY SOUTH. LOOK FOR VERY HEAVY RAIN WHICH COULD CAUSE PONDING OF
WATER AND POOR VISIBILITY. WATER WILL ALSO RAPIDLY COLLECT IN POOR
DRAINAGE AND LOW LYING AREAS.

PLEASE REPORT HIGH WATER TO 1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:35 PM EDTSevere Thunderstorm WarningPBZGreene55 min
Jun 20, 5:10 PM EDTFlash Flood WarningPBZWashington3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.